Alert archive / Indiana / Rip Current Statements in 2012

Rip Current Statement 26, NWS Northern Indiana

September 19, 2012

NWS Northern Indiana issued this rip current statement at Sep 19, 2012, 4:58 AM EDT. It took effect at Sep 19, 2012, 2:00 PM EDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Sep 19, 2012, 4:58 AM EDT (08:58 UTC)
In effect from
Sep 19, 2012, 2:00 PM EDT
Expired
Sep 20, 2012, 12:00 PM EDT
In force
22 hr
Issued by
NWS Northern Indiana

The text

As transmitted, in the capitals the NWS used until 2016.

805 
WHUS43 KIWX 190858
CFWIWX

URGENT - IMMEDIATE BROADCAST REQUESTED
LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
458 AM EDT WED SEP 19 2012

INZ003-MIZ077-191700-
/O.NEW.KIWX.RP.S.0026.120919T1800Z-120920T1200Z/
/O.CON.KIWX.RP.S.0025.000000T0000Z-120919T1200Z/
LA PORTE-BERRIEN-
458 AM EDT WED SEP 19 2012 /358 AM CDT WED SEP 19 2012/

...RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 AM EDT /7 AM CDT/
THIS MORNING...
...RIP CURRENT RISK IN EFFECT FROM 2 PM EDT /1 PM CDT/ THIS
AFTERNOON THROUGH THURSDAY MORNING...

* RISK...FOR THE BERRIEN COUNTY SHORELINE... MODERATE RISK EARLY
  THIS MORNING AND HIGH RISK THIS AFTERNOON AND TONIGHT. FOR THE
  LAPORTE COUNTY SHORELINE...MODERATE RISK EARLY THIS MORNING AND
  THIS AFTERNOON... AND HIGH RISK TONIGHT.

* WAVES...2 TO 4 FEET EARLY THIS MORNING SUBSIDING TO 1 TO 3 FEET...
  THEN BUILDING TO 3 TO 5 FEET ALONG THE LAPORTE COUNTY SHORELINE
  AND 6 TO 8 FEET ALONG THE BERRIEN COUNTY SHORELINE BY TONIGHT.

* WINDS...WEST WINDS AROUND 10 MPH BECOMING SOUTHWEST AND
  INCREASING TO AROUND 25 MPH THIS AFTERNOON AND TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A MODERATE TO HIGH RISK OF RIP CURRENTS.

DANGEROUS POUNDING SURF AND LIFE-THREATENING RIP CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES ARE URGED TO
STAY OUT OF THE WATER.

&&

$$
5 follow-up statements
344 
WHUS43 KIWX 191236
CFWIWX

URGENT - IMMEDIATE BROADCAST REQUESTED
LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
836 AM EDT WED SEP 19 2012

INZ003-MIZ077-192045-
/O.CON.KIWX.RP.S.0026.120919T1800Z-120920T1200Z/
LA PORTE-BERRIEN-
836 AM EDT WED SEP 19 2012 /736 AM CDT WED SEP 19 2012/

...RIP CURRENT RISK REMAINS IN EFFECT FROM 2 PM EDT /1 PM CDT/
THIS AFTERNOON THROUGH THURSDAY MORNING...

* RISK...FOR THE BERRIEN COUNTY SHORELINE... HIGH RISK THIS
  AFTERNOON AND TONIGHT. FOR THE LAPORTE COUNTY SHORELINE... HIGH
  RISK TONIGHT.

* WAVES... BUILDING TO 3 TO 5 FEET ALONG THE LAPORTE COUNTY
  SHORELINE AND 6 TO 8 FEET ALONG THE BERRIEN COUNTY SHORELINE BY
  TONIGHT.

* WINDS...SOUTHWEST WINDS INCREASING TO AROUND 25 MPH THIS AFTERNOON
  AND TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

DANGEROUS POUNDING SURF AND LIFE-THREATENING RIP CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES ARE URGED TO
STAY OUT OF THE WATER.

&&

$$
608 
WHUS43 KIWX 191503
CFWIWX

URGENT - IMMEDIATE BROADCAST REQUESTED
LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1103 AM EDT WED SEP 19 2012

INZ003-MIZ077-192315-
/O.CON.KIWX.RP.S.0026.120919T1800Z-120920T1200Z/
LA PORTE-BERRIEN-
1103 AM EDT WED SEP 19 2012 /1003 AM CDT WED SEP 19 2012/

...RIP CURRENT RISK REMAINS IN EFFECT THROUGH THURSDAY MORNING...

* RISK...FOR THE BERRIEN COUNTY SHORELINE... HIGH RISK THIS 
  AFTERNOON AND TONIGHT. FOR THE LAPORTE COUNTY SHORELINE... 
  HIGH RISK TONIGHT. 

* WAVES... BUILDING TO 3 TO 5 FEET ALONG THE LAPORTE COUNTY 
  SHORELINE AND 6 TO 8 FEET ALONG THE BERRIEN COUNTY SHORELINE 
  BY TONIGHT. 

* WINDS...SOUTHWEST WINDS INCREASING TO AROUND 25 MPH THIS 
  AFTERNOON AND TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

DANGEROUS POUNDING SURF AND LIFE-THREATENING RIP CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES ARE URGED TO
STAY OUT OF THE WATER.

&&

$$
247 
WHUS43 KIWX 191956
CFWIWX

URGENT - IMMEDIATE BROADCAST REQUESTED
LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
356 PM EDT WED SEP 19 2012

INZ003-MIZ077-200400-
/O.CON.KIWX.RP.S.0026.000000T0000Z-120920T1200Z/
LA PORTE-BERRIEN-
356 PM EDT WED SEP 19 2012 /256 PM CDT WED SEP 19 2012/

...RIP CURRENT RISK REMAINS IN EFFECT THROUGH THURSDAY MORNING...

* RISK...HIGH RISK TONIGHT INTO EARLY THURSDAY MORNING.

* WAVES...3 TO 6 FEET ALONG THE LAPORTE COUNTY SHORELINE AND 6 TO
  8 FEET ALONG THE BERRIEN COUNTY SHORELINE. 

* WINDS...SOUTHWEST WINDS AROUND 25 MPH DIMINISHING TO 10 TO 15
  MPH OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

DANGEROUS POUNDING SURF AND LIFE-THREATENING RIP CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES ARE URGED TO
STAY OUT OF THE WATER.

&&

$$
360 
WHUS43 KIWX 200223
CFWIWX

URGENT - IMMEDIATE BROADCAST REQUESTED
LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1023 PM EDT WED SEP 19 2012

INZ003-MIZ077-201030-
/O.CON.KIWX.RP.S.0026.000000T0000Z-120920T1200Z/
LA PORTE-BERRIEN-
1023 PM EDT WED SEP 19 2012 /923 PM CDT WED SEP 19 2012/

...RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 AM EDT /7 AM CDT/
THURSDAY...

* RISK...HIGH RISK TONIGHT INTO EARLY THURSDAY MORNING.

* WAVES...3 TO 6 FEET ALONG THE LAPORTE COUNTY SHORELINE AND 6 
  TO 8 FEET ALONG THE BERRIEN COUNTY SHORELINE. 

* WINDS...SOUTHWEST WINDS AROUND 25 MPH DIMINISHING TO 10 TO 15 
  MPH OVERNIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

DANGEROUS POUNDING SURF AND LIFE-THREATENING RIP CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES ARE URGED TO
STAY OUT OF THE WATER.

&&

$$
798 
WHUS43 KIWX 200852
CFWIWX

URGENT - IMMEDIATE BROADCAST REQUESTED
LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
452 AM EDT THU SEP 20 2012

INZ003-201600-
/O.EXT.KIWX.RP.S.0026.000000T0000Z-120920T1600Z/
LA PORTE-
352 AM CDT THU SEP 20 2012

...RIP CURRENT RISK NOW IN EFFECT UNTIL 11 AM CDT THIS MORNING...

* RISK...MODERATE.

* WAVES...2 TO 4 FEET.

* WINDS...SOUTHWEST WINDS 10 TO 20 MPH BECOMING WEST AROUND 10
  MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A MODERATE RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH
PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$

MIZ077-201600-
/O.EXT.KIWX.RP.S.0026.000000T0000Z-120920T1600Z/
BERRIEN-
452 AM EDT THU SEP 20 2012

...RIP CURRENT RISK NOW IN EFFECT UNTIL NOON EDT TODAY...

* RISK...HIGH.

* WAVES...3 TO 6 FEET.

* WINDS...SOUTHWEST WINDS 10 TO 20 MPH BECOMING WEST AROUND 10
  MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

DANGEROUS POUNDING SURF AND LIFE-THREATENING RIP CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES ARE URGED TO
STAY OUT OF THE WATER.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this rip current statement went out at Sep 19, 4:54 AM EDT, 4 minutes earlier.

Area forecast discussion, Sep 19, 4:54 AM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
454 AM EDT WED SEP 19 2012

.SHORT TERM.../TODAY THROUGH THURSDAY NIGHT/
LONG WAVE TROF FROM HUDSON BAY SOUTH THROUGH THE UPR GRTLKS WILL
REMAIN NEARLY STNRY THROUGH THE PERIOD. SHRTWV WHICH MOVED THROUGH
OUR AREA YESTERDAY WILL LIFT NE INTO QUEBEC TODAY... WHILE UPSTREAM
ANOTHER SHRTWV DROPS SE FROM MANITOBA TO NW PORTIONS OF THE GRTLKS.
INCRSG GRADIENT WINDS AND STRONG WAA AHEAD OF THIS SYSTEM AND
ASSOCIATED CDFNT WILL OVERSPREAD OUR AREA TODAY ALLOWING TEMPS TO
CLIMB TO THE U60S OVER MOST OF THE CWA. SHRTWV EXPECTED TO MOVE
EAST THROUGH THE BASE OF THE MEAN TROF TONIGHT WITH ASSOCIATED
CDFNT REACHING SRN LAKE MICHIGAN BY THURSDAY MORNING. CONTD SW
WINDS OVERNIGHT SHOULD HOLD TEMPS UP CONSIDERABLY OVER THIS
MORNING WITH LOWS RANGING FROM THE U40S SE TO THE L-M50S NW.
OVERALL DRY AIRMASS IN PLACE AS CDFNT APPROACHES/MOVES THROUGH OUR
AREA BUT MAY BE SUFFICIENT MID LEVEL MOISTURE/STEEP LAPSE RATES
FOR SCT SHOWERS TO PRECEDE/ACCOMPANY THE FRONT LATE TONIGHT INTO THU WITH
PRBLY LIGHT RAINFALL AMOUNTS. MODELS HAVE BEEN PRETTY CONSISTENT
LAST 24HRS SUGGESTING RAIN CHANCES WILL EXIT THE AREA TO THE E-NE
BY AFTN... BUT WITH FETCH ACROSS THE LAKE AND SOME LAKE INDUCED
INSTABILITY BEHIND THE FRONT CONTD CHC OF SHOWERS THROUGH THE
DAY...THOUGH LAKE EFFECT PARAMETERS ALSO MARGINAL WITH DRY AIRMASS
AND FAIRLY LOW INVERSION HEIGHTS. DESPITE DEVELOPING CAA THU... DECENT
MIXING/SUNSHINE EXPECTED TO ALLOW TEMPS TO REACH THE U60S/L70S
ACROSS THE AREA. WK SFC RIDGE SHOULD MOVE ACROSS THE CWA THU EVE
WITH SW FLOW INCRSG LATE THU NGT AS ANOTHER SHRTWV/CDFNT DROPS SE
INTO THE UPR GRTLKS/UPR MS VALLEY. THIS SHOULD RESULT IN DRY
CONDITIONS WITH LOWS IN THE M-U40S...PSBLY RISING SOME BY
DAYBREAK... ESPECIALLY NW.

&&

.LONG TERM...
FRIDAY THROUGH TUESDAY...A PAIR OF SHORT WAVE TROFS WILL BE MOVING
THROUGH THE LONG WAVE PATTERN OVER THE WESTERN GREAT LAKES REGION
EARLY IN THIS PERIOD. THE SECOND SYSTEM SHOULD BE MUCH STRONGER THAN
THE FIRST ONE WITH VERY CHILLY AIR SPREADING OVER THE AREA THIS
WEEKEND. THE GFS MEX MOS HAS DONE A FULL SCALE RETREAT FOR SATURDAY
AND SUNDAY WITH THE EARLIER RUNS INDICATING HIGHS IN THE 70S...
COMPARED TO HIGHS ONLY IN THE 50S ON THE LATEST RUN. HAVE LOWERED
HIGHS THIS WEEKEND UP TO 3 DEGREES TO COME MORE IN LINE WITH THESE
COOLER GFS MEX MOS NUMBERS. KEPT A CHANCE FOR SHOWERS THROUGH
SUNDAY...WITH LAKE EFFECT/LAKE ENHANCE SHOWERS BEING MORE FAVORABLE
BY SATURDAY NIGHT. 850 MB TEMPERATURES WILL BE HOVERING NEAR 0C FROM
SATURDAY NIGHT THROUGH SUNDAY ALLOWING DELTA T VALUES TO RISE TO
NEAR 20C. KEPT RAIN SHOWER CHANCES ESPECIALLY OVER FAVORED AREAS
DOWNSTREAM OF LAKE MICHIGAN SATURDAY NIGHT AND SUNDAY. WARM AIR
ADVECTION WILL INCREASE RAPIDLY SUNDAY NIGHT WITH INVERSION HEIGHTS
FALLING AND LOW LEVEL WINDS BACKING TOWARD THE SOUTHWEST. KEPT THE
FORECAST DRY SUNDAY NIGHT THROUGH TUESDAY AS UPPER LEVEL RIDGING
BUILDS RAPIDLY.

 &&

.AVIATION.../06Z TAFS/
SOME LINGERING MID CLOUD CIGS OVER NRN INDIANA/NE IL/SRN MI AT
BASE OF SUBSIDENCE INVERSION EARLY THIS MORNING. THESE CLOUDS
SHOULD GRADUALLY DIMINISH OVERNIGHT AS INVERSION CONTS TO LOWER.
ANOTHER MID CLOUD DECK OVER WI/IA IN AREA OF STRONG LOW LEVEL WAA
SHOULD MOVE EAST RESULTING IN MAINLY SCT ALTO CU OVER THE
TERMINALS DURING THE DAY WED. SFC RIDGE OVER THE AREA THIS MORNING
WILL MOVE EAST TODAY AS A CDFNT APPROACHES FROM THE NW RESULTING
IN INCREASING SWLY WINDS DURING THE DAY WITH HIGHEST WINDS OVER NW
INDIANA INCLUDING SBN.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...RIP CURRENT RISK FROM 1 PM CDT THIS AFTERNOON THROUGH
THURSDAY MORNING FOR INZ003.

MI...RIP CURRENT RISK FROM 2 PM EDT THIS AFTERNOON THROUGH
THURSDAY MORNING FOR MIZ077.

OH...NONE.
LM...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 8 AM EDT
THURSDAY FOR LMZ043-046.

&&

SHORT TERM...JT
LONG TERM...SKIPPER
AVIATION...JT

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 5:07 AM EDTSmall Craft AdvisoryIWX30 hr

Nearby

Rip Current Statements in Indiana, 2012Rip Current Statements in Michigan, 2012Every rip current statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.